Milk thistle is also known as Mary thistle, silybum, Marions thistle and St. Mary thistle. This herbal supplement has been used for many years as an alternative treatment for ailments such as liver problems, gallbladder problems and stomach disorders. However, there is a risk of some side effects associated with the use of this herb.
Other People Are Reading
Although many herbal supplements are safe, they are not approved by the Food and Drug Administration or FDA. This means that the FDA has not investigated the safety and purity of this herb. The effectiveness of milk thistle has also not been evaluated, so the benefits and risks of using this supplement are not well known. Perhaps one of the most serious dangers associated with the use of milk thistle is contamination. Since the FDA does not regulate herbal supplements, there have been cases in which herbal remedies or supplements were contaminated with toxic metals or drugs. According to Drugs.com, milk thistle use is safest when used under the supervision of your primary health care provider or an herbalist.
Risk of drug interactions increase when combining milk thistle with other medications. Milk thistle often causes a slowdown of enzyme activity in the liver, which can lead to higher levels of certain drugs in the body. Medications that may cause an increase of drug levels in the body are antihistamines, sedatives, antipsychotic drugs, statins, transplant drugs, methadone, heart medications, seizure drugs, anti-fungal medications, gastrointestinal medicines and anti-fungal medications. Milk thistle may also lower levels of medications such as sedatives, hormones and anti-parasite drugs. Always check with your doctor before taking milk thistle or any herbal supplement in conjunction with medications you are taking.
Milk thistle does have a risk of some side effects. Those who have allergies to plants or plant materials should not take milk thistle because of the risk of an allergic reaction. Symptoms of an allergic reaction include swelling of the lips, swelling of the tongue, hives, wheezing and difficulty breathing. Allergic reactions are life-threatening emergencies that can require emergency medical treatment. According to Drugs.com, stomach upset is another side effect commonly associated with the use of milk thistle.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for